Persistent Singultus Associated with Lumbar Epidural Steroid Injections in a Septuagenarian

A Case Report and Review

Charles Amoatey Odonkor, Brittany Smith, Kimberly Rivera, Akhil Chhatre

Research output: Contribution to journalArticle

Abstract

ABSTRACT: Singultus are rare but notable adverse effect of epidural steroid injections (ESIs). To date, reports of persistent hiccups associated with ESIs have been reported mostly in adults aged 65 years or older. We present the first case of persistent hiccups in a septuagenarian who underwent repeated transforaminal ESIs for chronic lumbar radiculopathy. Under fluoroscopic guidance, 1.5 mL of 1% lidocaine (preservative free) and 0.8 mL of dexamethasone solution (10 mg/mL) was injected into the bilateral L4-L5 neural foramen and epidural space.After the first epidural injection, episodes of singultus occurred at a frequency of 5 to 7 episodes per minute and lasted for 36 hours. One month later, he was treated with the second epidural injection after which he immediately developed singultus, occurring at 2- to 3-hour intervals. Interventions for the singultus included drinking small sips of water, vagal maneuvers, and oropharyngeal stimulation with ice chips. The singultus eventually resolved without medical intervention within 5 days of onset. A major take-home point is that preprocedure informed consent should include singultus as one of the potential adverse effects of ESIs. Increased awareness and appropriate planning may help curb the incidence of adverse outcomes in older adults undergoing ESI.

Original languageEnglish (US)
JournalAmerican Journal of Physical Medicine and Rehabilitation
DOIs
StateAccepted/In press - May 4 2016

Fingerprint

Epidural Injections
Steroids
Hiccup
Epidural Space
Radiculopathy
Ice
Lidocaine
Informed Consent
Dexamethasone
Drinking
Water
Incidence

ASJC Scopus subject areas

  • Rehabilitation
  • Physical Therapy, Sports Therapy and Rehabilitation

Cite this

Persistent Singultus Associated with Lumbar Epidural Steroid Injections in a Septuagenarian : A Case Report and Review. / Odonkor, Charles Amoatey; Smith, Brittany; Rivera, Kimberly; Chhatre, Akhil.

In: American Journal of Physical Medicine and Rehabilitation, 04.05.2016.

Research output: Contribution to journalArticle

@article{4128e79d00bd49809894412fc69cdf60,
title = "Persistent Singultus Associated with Lumbar Epidural Steroid Injections in a Septuagenarian: A Case Report and Review",
abstract = "ABSTRACT: Singultus are rare but notable adverse effect of epidural steroid injections (ESIs). To date, reports of persistent hiccups associated with ESIs have been reported mostly in adults aged 65 years or older. We present the first case of persistent hiccups in a septuagenarian who underwent repeated transforaminal ESIs for chronic lumbar radiculopathy. Under fluoroscopic guidance, 1.5 mL of 1{\%} lidocaine (preservative free) and 0.8 mL of dexamethasone solution (10 mg/mL) was injected into the bilateral L4-L5 neural foramen and epidural space.After the first epidural injection, episodes of singultus occurred at a frequency of 5 to 7 episodes per minute and lasted for 36 hours. One month later, he was treated with the second epidural injection after which he immediately developed singultus, occurring at 2- to 3-hour intervals. Interventions for the singultus included drinking small sips of water, vagal maneuvers, and oropharyngeal stimulation with ice chips. The singultus eventually resolved without medical intervention within 5 days of onset. A major take-home point is that preprocedure informed consent should include singultus as one of the potential adverse effects of ESIs. Increased awareness and appropriate planning may help curb the incidence of adverse outcomes in older adults undergoing ESI.",
author = "Odonkor, {Charles Amoatey} and Brittany Smith and Kimberly Rivera and Akhil Chhatre",
year = "2016",
month = "5",
day = "4",
doi = "10.1097/PHM.0000000000000526",
language = "English (US)",
journal = "American Journal of Physical Medicine and Rehabilitation",
issn = "0894-9115",
publisher = "Lippincott Williams and Wilkins",

}

TY - JOUR

T1 - Persistent Singultus Associated with Lumbar Epidural Steroid Injections in a Septuagenarian

T2 - A Case Report and Review

AU - Odonkor, Charles Amoatey

AU - Smith, Brittany

AU - Rivera, Kimberly

AU - Chhatre, Akhil

PY - 2016/5/4

Y1 - 2016/5/4

N2 - ABSTRACT: Singultus are rare but notable adverse effect of epidural steroid injections (ESIs). To date, reports of persistent hiccups associated with ESIs have been reported mostly in adults aged 65 years or older. We present the first case of persistent hiccups in a septuagenarian who underwent repeated transforaminal ESIs for chronic lumbar radiculopathy. Under fluoroscopic guidance, 1.5 mL of 1% lidocaine (preservative free) and 0.8 mL of dexamethasone solution (10 mg/mL) was injected into the bilateral L4-L5 neural foramen and epidural space.After the first epidural injection, episodes of singultus occurred at a frequency of 5 to 7 episodes per minute and lasted for 36 hours. One month later, he was treated with the second epidural injection after which he immediately developed singultus, occurring at 2- to 3-hour intervals. Interventions for the singultus included drinking small sips of water, vagal maneuvers, and oropharyngeal stimulation with ice chips. The singultus eventually resolved without medical intervention within 5 days of onset. A major take-home point is that preprocedure informed consent should include singultus as one of the potential adverse effects of ESIs. Increased awareness and appropriate planning may help curb the incidence of adverse outcomes in older adults undergoing ESI.

AB - ABSTRACT: Singultus are rare but notable adverse effect of epidural steroid injections (ESIs). To date, reports of persistent hiccups associated with ESIs have been reported mostly in adults aged 65 years or older. We present the first case of persistent hiccups in a septuagenarian who underwent repeated transforaminal ESIs for chronic lumbar radiculopathy. Under fluoroscopic guidance, 1.5 mL of 1% lidocaine (preservative free) and 0.8 mL of dexamethasone solution (10 mg/mL) was injected into the bilateral L4-L5 neural foramen and epidural space.After the first epidural injection, episodes of singultus occurred at a frequency of 5 to 7 episodes per minute and lasted for 36 hours. One month later, he was treated with the second epidural injection after which he immediately developed singultus, occurring at 2- to 3-hour intervals. Interventions for the singultus included drinking small sips of water, vagal maneuvers, and oropharyngeal stimulation with ice chips. The singultus eventually resolved without medical intervention within 5 days of onset. A major take-home point is that preprocedure informed consent should include singultus as one of the potential adverse effects of ESIs. Increased awareness and appropriate planning may help curb the incidence of adverse outcomes in older adults undergoing ESI.

UR - http://www.scopus.com/inward/record.url?scp=84965070775&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84965070775&partnerID=8YFLogxK

U2 - 10.1097/PHM.0000000000000526

DO - 10.1097/PHM.0000000000000526

M3 - Article

JO - American Journal of Physical Medicine and Rehabilitation

JF - American Journal of Physical Medicine and Rehabilitation

SN - 0894-9115

ER -